Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 281, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2008, 11:15 AM CDT for Carroll County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2008, 11:15 AM CDT (16:15 UTC)
- Expired
- Jun 19, 2008, 12:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Carroll County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:20 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 19, 6:20 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 620 AM CDT THU JUN 19 2008 .UPDATED FOR THE 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... WEAK IMPULSES TO IMPACT CWA AGAIN TODAY...IN PESKY NORTHWEST FLOW PATTERN ALOFT. AS WAA/THETA-E ADVECTION AREA EXPANDS EASTWARD SLOWLY ACROSS THE CWA TODAY EXPECT POSSIBILITY OF ISOLATED TO SCATTERED CONVECTIVE ACTIVITY BY THIS AFTERNOON. LATEST NAM ADVERTISING STRONGER VORT MAX...CLIPPING THE SOUTHWESTERN CWA WHERE INSTABILITY WILL BE GREATEST SO HAVE CHANCE POPS FOR THAT AREA. OTHERWISE KEPT SLIGHT CHANCE POPS FOR REMAINDER OF CWA IN WAA REGIME. PORTION OF NORTHEAST CWA...DROPPED DEWPOINTS THROUGH THE DAY IN DRIER/COOLER AIR. SAME AREA MIXED DOWN UPPER 30S DEWPOINTS YESTERDAY...WITH SUBFREEZING H85 DEWPOINTS OVER THE AREA. H85 DEWPOINTS SHOULD INCREASE TO AROUND +5C IN THAT SAME AREA...SO EXPECT MORE UPPER 40S TO LOW 50S SFC DEWPOINTS BY LATE THIS AFTERNOON. OTHERWISE TEMPERATURES FAIRLY SIMILAR TODAY TO YESTERDAY...WITH H85 TEMPS AROUND 15C AND ADDITIONAL HIGH CLOUDINESS EXPECTED. .LONG TERM /TONIGHT-WEDNESDAY/... NORTHWEST FLOW WL CONTINUE TO DOMINATE THE WEATHER THROUGH THIS PERIOD. NUMEROUS WEAK SHORTWAVES WL TOP RIDGE TO THE WEST AND DROP SOUTHEAST THROUGH THE REGION DURING THIS TIME...BUT NONE APPEAR TO BE MUCH STRONGER THAN ANY OF THE OTHERS. FORCING IS RATHER RANDOM AND TIMING IS DIFFICULT TO PREDICT IN THESE SITUATIONS...THEREFORE CONFIDENCE IN ANY ONE PERIOD OF HAVING PCPN OVER ANOTHER BECOMES RATHER HARD TO DEFINE. HAVE CONTINUED ISOLD TO SCATTERED POPS ACRS THE CWA FOR TONIGHT INTO FRIDAY WITH DECREASING COVERAGE INTO THE WEEKEND. WITH LITTLE TO HANG A HAT ON...WL DO LITTLE IN THE WAY OF CHANGES LATER IN THE WEEKEND INTO NEXT WEEK. TEMPERATURES SHOULD SLOWLY WARM AS THICKNESSES GRADUALLY INCREASE INTO THE WEEKEND WITH READINGS APPROACHING AND EVEN EXCEEDING CLIMATOLOGY BY EARLY NEXT WEEK. && .AVIATION...19/00Z VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. HAVE INSERTED A CB MENTION WITH A SLIGHTLY STRONGER UPPER DISTURBANCE PUSHING THROUGH THE CWA BY THIS AFTERNOON INTO EARLY EVENING AND DECENT FRONTAL BOUNDARY ALOFT STRETCHING ACROSS WESTERN HALF OF CWA. ANOTHER WEAK SFC BOUNDARY TO DROP SOUTH THROUGH NORTHERN CWA AROUND THE SAME TIME. BOTH AREAS COULD SEE AN ISOLATED THUNDERSTORM OR SHOWER...WITH CONFIDENCE OF ANY ACTIVITY AT A CERTAIN TAF LOCATION LOW. OTHERWISE EXPECT WINDS TO BE MORE SOUTH TO SOUTHWESTERLY THROUGH THE DAY AT MOST TAF LOCATIONS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ALBRECHT LONG TERM...COGIL AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 19, 5:23 AM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 523 AM CDT THU JUN 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 523 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS CENTRAL IOWA TODAY AND TONIGHT. THE BEST THREAT WILL REMAIN WEST OF A LINE FROM ESTHERVILLE TO DES MOINES AND OTTUMWA. AT THIS TIME...THE SEVERE WEATHER THREAT APPEARS MINIMAL. HOWEVER...ISOLATED HEAVY RAINFALL WILL BE POSSIBLE. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY AT VARIOUS TIMES FROM TODAY THROUGH EARLY NEXT WEEK. CC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 12:03 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 42 min |
| Jun 19, 12:07 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 38 min |
| Jun 19, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 41 min |
| Jun 19, 12:53 PM CDT | Areal Flood Advisory | DMX | Madison, Warren | 3 hr |
| Jun 19, 1:03 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Jun 19, 1:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 52 min |
| Jun 19, 1:45 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 45 min |
| Jun 19, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 35 min |
| Jun 19, 2:15 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 45 min |
| Jun 19, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 39 min |
| Jun 19, 2:27 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 33 min |
| Jun 19, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 51 min |
| Jun 19, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
| Jun 19, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 29 min |
| Jun 19, 3:48 PM CDT | Areal Flood Advisory | DMX | Adams, Decatur, Ringgold, Taylor, Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.